he platelet count may decrease if the bone marrow does not produce enough platelets. Leukemia, lymphomas, infection with human immunodeficiency virus (HIV, which causes AIDS), and a variety of other bone marrow disorders can have this effect. Or the platelet count may decrease if the spleen enlarges and traps platelets. Thus, fewer platelets are in the bloodstream. Myelofibrosis and some forms of cirrhosis can have this effect.The body may use or destroy too many platelets. HIV infection, lupus (systemic lupus erythematosus), idiopathic thrombocytopenic purpura, thrombotic thrombocytopenic purpura, and hemolytic-uremic syndrome can have this effect. Some drugs, such as heparin and certain antibiotics, also have this effect.In idiopathic thrombocytopenic purpura, the immune system produces abnormal antibodies that destroy the body’s platelets. Why the antibodies develop is unknown. The bone marrow produces more platelets to compensate but cannot keep up with the demand.Taking heparin may cause a low platelet count. Heparin is a drug that makes blood less likely to clot (anticoagulant). But paradoxically, it sometimes stimulates clot formation. Then the platelet count decreases because so many platelets are used up.Drinking alcohol may result in a low platelet count by damaging the bone marrow. Aspirin, nonsteroidal anti-inflammatory drugs (NSAIDs), and antihistamines may interfere with how platelets function, although the platelet count remains normal.